Xylitol is a sugar alcohol used to sweeten sugar-free products such as gums, candies, and baked goods. Ingestion of xylitol or xylitol-containing products by dogs has resulted in development of hypoglycemia and, less commonly, hepatic injury and/or failure. Dogs are the only species in which xylitol toxicosis has been reported.
In most mammals, xylitol has no significant effect on insulin levels, but in dogs, xylitol stimulates a rapid, dose-dependent insulin release that can result in profound hypoglycemia. Dosages of xylitol over ~75–100 mg/kg (34–45 mg/lb) have been associated with hypoglycemia in dogs. Some dogs ingesting xylitol at dosages >500 mg/kg (227 mg/lb) may develop severe hepatic insufficiency or failure, the mechanism of which is unknown.
Signs of hypoglycemia can develop within 30 min of ingestion or may be delayed up to 12–18 hr if the xylitol is in a substrate that slows its absorption (eg, some gum products). Clinical signs of hypoglycemia include vomiting, weakness, ataxia, depression, hypokalemia, seizures, and coma. Signs of liver injury may not occur until ≥24-48 hr after ingestion of xylitol, although increases in liver enzymes are often detectable within 8–12 hr of ingestion. Clinical signs of liver injury include depression, vomiting, icterus, and coagulopathy; other findings include hyperbilirubinemia, thrombocytopenia, and hyperphosphatemia. Hyperphosphatemia is considered a poor prognostic indicator, because it was present in 4 of 5 dogs that died of liver failure after xylitol ingestion (phosphorus was not measured in the fifth dog). Not all dogs that develop xylitol-induced liver injury develop hypoglycemia.
Diagnosis is based on clinical findings and history of exposure. Other causes of hypoglycemia include hypoglycemic drugs, juvenile hypoglycemia, hunting dog hypoglycemia, insulinoma, and parenteral insulin overdose. Differential diagnoses for liver insufficiency include infectious (eg, leptospirosis, viral hepatitis), environmental (eg, heat stroke, trauma), and toxic (eg, iron, acetaminophen, mushroom, blue-green algae, cycad palms) causes. Lesions of dogs succumbing to liver injury have included hepatic necrosis with loss of normal hepatic architecture.
Because of the potential for rapid onset of clinical signs of hypoglycemia, emesis should ideally be attempted only under veterinary supervision and in asymptomatic animals. Activated charcoal does not appreciably bind xylitol and is not recommended. If >75–100 mg/kg (227 mg/lb) of xylitol has been ingested, animals should be hospitalized and baseline blood glucose values measured; dogs ingesting >500 mg/kg (227 mg/lb) of xylitol should have baseline liver values measured. Blood glucose should be monitored every 1–2 hr for at least 12 hr, while liver values should be evaluated every 24 hr for at least 72 hr. If hypoglycemia develops, it should be managed with dextrose IV boluses and/or constant-rate infusions. Hypoglycemia may persist as long as 24 hr or more, so treatment should be continued until the dog can maintain a normal blood glucose level without supplemental dextrose. Dextrose should be administered to dogs ingesting xylitol at >500 mg/kg (227 mg/lb), even though normoglycemic, and hepatoprotectants such as N-acetylcysteine, S-adenosylmethionine, and silymarin should be considered. Treatment of coagulopathy or other manifestations of liver insufficiency should be performed as needed. The prognosis for uncomplicated hypoglycemia is good, if prompt treatment is obtained. Mild increases in liver enzyme usually resolve within a few days. Severe increases in liver enzymes and/or signs of liver insufficiency indicate a more guarded prognosis; in one study, 62.5% of dogs with signs of liver injury died or were euthanized despite aggressive veterinary intervention.